Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 24, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Jun 20, 2014, 10:04 AM CDT for Val Verde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2014, 10:04 AM CDT (15:04 UTC)
- Expired
- Jun 20, 2014, 1:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 119 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 3.1 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -174 m²/s²
- 0-3 km storm-relative helicity
- -107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
606
WGUS54 KEWX 201504
FFWEWX
TXC465-201800-
/O.NEW.KEWX.FF.W.0024.140620T1504Z-140620T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1004 AM CDT FRI JUN 20 2014
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN VAL VERDE COUNTY IN SOUTH CENTRAL TEXAS...
THIS INCLUDES THE CITIES OF...LANGTRY...JUNO...COMSTOCK...
* UNTIL 100 PM CDT
* AT 954 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
DETERMINED THAT AN AREA OF THUNDERSTORMS ACROSS WESTERN VAL VERDE
COUNTY WILL CONTINUE TO PRODUCE HEAVY RAINFALL THROUGH THIS
MORNING. THE AREA OF THUNDERSTORMS WILL SLOWLY MOVE
NORTH...BRINGING ADDITIONAL RAINFALL TOTALS OF 2 TO 4 INCHES...AND
POSSIBLY HIGHER...TO AREAS ALONG AND WEST OF LANGTRY TO PANDALE.
THE HEAVY RAINFALL WILL CAUSE FLASH FLOODING ACROSS WESTERN VAL
VERDE COUNTY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PANDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3030 10176 3029 10113 2942 10105 2946 10109
2946 10115 2951 10120 2951 10126 2959 10126
2957 10130 2959 10133 2964 10131 2964 10136
2977 10147 2975 10154 2979 10155 2976 10157
2974 10165 2978 10177
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 9:16 AM CDT, 48 minutes earlier.
Area forecast discussion, Jun 20, 9:16 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 916 AM CDT FRI JUN 20 2014 .UPDATE... THE MCV RESPONSIBLE FOR THE HEAVY RAIN CONTINUES TO SLOWLY MOVE NORTH THIS MORNING. THE HEAVIEST RAIN IS CURRENTLY CONFINED TO NORTHWESTERN VAL VERDE COUNTY NEAR THE CITY OF LANGTRY. HAVE RUN A QUICK UPDATE TO ACCOUNT FOR CURRENT TRENDS. WITH THE LOCATION OF THE MCV TO THE NORTHWEST OF THE REST OF THE CWA...THE REST OF THE AREA WILL BE IN A FAVORABLE POSITION FOR ISOLATED TO SCATTERED ACTIVITY THIS AFTERNOON WITH DEEP PERSISTENT SOUTHERLY FLOW. THE SAME MCV WAS ABLE TO GENERATE VERY HEAVY RAINFALL TWO NIGHTS IN A ROW WITH HEAVY RAIN WEST OF LAREDO 2 NIGHTS AGO. SOME PEOPLE MAY BE WONDERING WHY THIS OCCURS AND WE WILL TRY TO EXPLAIN THIS. MCV STANDS FOR MESOSCALE CONVECTIVE VORTEX...OR A SMALL LOW CENTER THAT IS CREATED FROM PERSISTENT CONVECTION. THE ENVIRONMENT ACROSS SOUTH CENTRAL TEXAS AND ESPECIALLY NEAR THE RIO GRANDE RIVER WAS VERY MOIST WITH PRECIPITABLE WATER VALUES NEAR 2 INCHES. LIGHT WINDS ARE IN PLACE IN THE UPPER LEVELS OF THE ATMOSPHERE WITH A WEAK LOW-LEVEL JET JUST OFF THE SURFACE. MCVS FORM AFTER CONVECTION DEVELOPS AND HEAVY RAIN PERSISTS FOR SEVERAL HOURS. WHEN HEAVY RAIN IS SITTING NEARLY STATIONARY BECAUSE OF THE WEAK UPPER LEVEL WINDS...THE REPEATED PRODUCTION OF HEAVY RAINFALL LEADS TO A PROCESS CALLED LATENT HEAT RELEASE. THIS MEANS THAT FOR THE ATMOSPHERE TO MAKE RAIN IT REQUIRES ENERGY TO CONVERT WATER VAPOR INTO LIQUID DROPS AND THIS ENERGY CAUSES THE TEMPERATURE OF THE ATMOSPHERE TO INCREASE IN THE MID AND UPPER LEVELS. THIS WILL INCREASE THE STATIC STABILITY OF THE ATMOSPHERE WHICH INCREASES THE VORTICITY WHICH LEADS TO THE SPINNING NATURE OF THESE FEATURES. THE MCV CAN BE DIFFICULT TO FORECAST BECAUSE THERE ARE A LOT OF VARIABLES TO DETERMINE HOW LONG THEIR LIFE WILL BE. STRONG WINDS CAN TEAR THEM APART AND THEY CAN ONLY LIVE IF CONVECTION CONTINUES TO SUSTAIN THEM. MCVS ARE PARTICULARLY TROUBLESOME AT NIGHT BECAUSE THE INCREASE IN THE LOW-LEVEL JET FEEDS THE SYSTEM AND THE INCREASE IN WIND SPEED INCREASES THE LOW-LEVEL LIFT INTO THE SYSTEM. MCVS ARE WARM-RAIN PRODUCERS DUE TO THE WARMING IN THE MID-LEVELS AND ARE THEREFORE EFFICIENT IN THE RAIN PRODUCTION AND CAN LEAD TO VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME LIKE WE SAW LAST NIGHT ALONG THE RIO GRANDE RIVER. CURRENT FORECAST SHOWS THE MCV MOVING NORTH OF THE CWA FOR TONIGHT AND AM NOT EXPECTING A REPEAT ACROSS OUR AREA REGARDLESS IF THE SYSTEM SURVIVES FOR ANOTHER NIGHT IN ITS CURRENT STATE. HAMPSHIRE && .PREV DISCUSSION... /ISSUED 716 AM CDT FRI JUN 20 2014/ AVIATION...MAIN AVIATION IMPACT WILL BE IN THE VICINITY OF KDRT WHERE CLUSTER OF THUNDERSTORMS AND WIDESPREAD RAIN IS OCCURRING JUST WEST AND NORTH OF THE AIR TERMINAL. MVFR TO PREVAIL WITH IFR IN SHOWERS THIS MORNING BEFORE A SLOWLY RISING OF THE CIGS IF THE RAIN CONTINUES TO DRIFT EVER SO SLOWLY NORTH. LOWER CIGS COULD IMPACT KDRT MUCH OF THE DAY OR AT LEAST ON APPROACH. ALONG THE I 35 CORRIDOR PATCHY MVFR CIGS ARE NOTED THIS MORNING WITH A DENSE HIGH OVERCAST. THE LOWER CLOUDS TO SLOWLY LIFT AND BREAK UP WITH THE DAYTIME HEATING. SOME LOW CLOUDS TO REDEVELOP OVERNIGHT BUT UNSURE IF THE MVFR CIGS SET IN BEFORE OR AFTER MIDNIGHT. PREV DISCUSSION... /ISSUED 345 AM CDT FRI JUN 20 2014/ SHORT TERM (TODAY THROUGH SATURDAY)... FLASH FLOOD EVENT REMAINS LOCALIZED TO NRN MAVERICK...MUCH OF KINNEY...AND SOUTHERN VAL VERDE COUNTY EARLY THIS MORNING. THE RADAR TRENDS OVER THE PAST HOUR SHOW SOME POSITIVE SIGNS OF THE HEAVIEST RAIN AREAS TO FINALLY SHIFT NORTH...BUT UNFORTUNATELY A LARGE SWATH OF HEAVY RAIN IS SET TO PASS OVER DRT OVER THE NEXT HOUR AND EXACERBATE THE FLOODING THAT IS ALREADY UNDERWAY. CONSENSUS OF MODEL DATA SEEMS MORE DECISIVE TO FINALLY WASH OUT THE MID LEVEL VORTICES THAT HAVE PROVIDED RAIN FOCAL POINTS THE PAST COUPLE NIGHTS. HIGH PWAT VALUES OF 2 TO 2.3 INCHES WILL REMAIN OVER THE RIO GRANDE VALLEY...MEANING RAIN CHANCES WILL CONTINUE OVER THESE SOAKED AREAS...AND A POSSIBLE WATCH EXTENSION COULD BECOME NECESSARY SHOULD A NEW FOCAL POINT OF VORTICITY EMERGES FROM THE SOUTH. A BLEND OF THE SYNOPTIC SCALE MODELS SHOW GENERAL AGREEMENT ON THE DRIER AIR INPUT FROM THE EAST WILL LIMIT RAIN POTENTIAL AND KEEP TEMPERATURES ON SLOW WARMING TREND FOR AREAS ALONG AND EAST OF HIGHWAY 281. LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)... MUCH OF THE EXTENDED FORECAST IS IN POOR CONFIDENCE DUE TO THE AMOUNT OF MOISTURE POOLED OVER OUR WESTERN COUNTIES AND THE FLATTENED RIDGING PATTERN ALOFT. A PROGRESSIVE ZONAL PATTERN ALOFT OVER THE SOUTHERN PLAINS COULD BRING FURTHER DESTABILIZATION FROM THE NW...WITH A POSSIBLE RAIN EVENT DEVELOPING AS HEIGHT FIELDS SAG SOUTHWARD OVER CENTRAL TX BY WEDNESDAY. WITH THE UPPER RIDGE HOLDING OVER THE EASTERN COUNTIES IN THE FACE OF GOOD MOISTURE DEPTH...WILL OPT FOR THE MORE CONSERVATIVE TREND ON POPS. EXPECT SOME ISOLATED AIR MASS STORMS TO REMAIN POSSIBLE THROUGH EARLY NEXT WEEK...BUT WILL NOT MENTION IN THE FORECAST FOR THE MOST PART. WITH STILL A FAIR AMOUNT OF MOISTURE IN AREA SOILS...WILL CONTINUE WITH BLENDED GUIDANCE TO SUGGEST A CONTINUED SLOW WARMING TREND ON DAYTIME TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 89 73 91 73 92 / 20 10 10 20 10 AUSTIN BERGSTROM INTL AIRPORT 90 72 91 72 92 / 20 10 10 20 10 NEW BRAUNFELS MUNI AIRPORT 90 73 92 72 93 / 20 10 10 20 10 BURNET MUNI AIRPORT 87 71 88 70 89 / 10 10 10 20 10 DEL RIO INTL AIRPORT 87 73 92 75 95 / 60 40 20 20 10 GEORGETOWN MUNI AIRPORT 89 72 91 72 91 / 10 10 10 20 10 HONDO MUNI AIRPORT 91 72 93 72 93 / 30 20 10 20 10 SAN MARCOS MUNI AIRPORT 89 73 90 72 91 / 20 10 10 20 10 LA GRANGE - FAYETTE REGIONAL 90 74 91 75 92 / 20 10 10 20 10 SAN ANTONIO INTL AIRPORT 89 74 92 74 93 / 20 10 10 20 10 STINSON MUNI AIRPORT 91 75 93 74 94 / 20 10 10 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR THE FOLLOWING COUNTIES: EDWARDS...KINNEY...MAVERICK...VAL VERDE. && MESOSCALE/AVIATION...25 SYNOPTIC/GRIDS...29 PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, Jun 20, 3:47 AM CDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 347 AM CDT FRI JUN 20 2014 TXZ183-184-202-217-211100- VAL VERDE-EDWARDS-KINNEY-MAVERICK- 347 AM CDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... FLASH FLOOD WATCH IN EFFECT UNTIL NOON TODAY. URBAN, RURAL AND RIVER FLOODING IS IMMINENT AS A SMALL BUT POTENT LOW PRESSURE AREA MOVES SLOWLY NORTHWARD THROUGH THE RIO GRANDE PLAINS AND THE EDWARDS PLATEAU. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED REPORTS OF FLOODING CAN BE RELAYED TO THE NWS SAN ANTONIO AUSTIN OFFICE. TXZ171>173-185>194-203>209-218>225-228-211100- LLANO-BURNET-WILLIAMSON-REAL-KERR-BANDERA-GILLESPIE-KENDALL- BLANCO-HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL- GUADALUPE-CALDWELL-FAYETTE-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES- GONZALES-DE WITT-LAVACA-DIMMIT- 347 AM CDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jun 20, 4:12 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
412 AM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLASH FLOOD BRACKETTVILLE 29.32N 100.41W
06/20/2014 KINNEY TX LAW ENFORCEMENT
SOME RESIDENTS IN BRACKETVILLE ARE BEING EVACUATED FROM
HOMES. ON GOING HEAVY RAIN HAS RESULTED IN RADAR
ESTIMATES OF 10 TO 12 INCHES OF RAIN OVER THE LAST 8 TO
10 HOURS.
&&
EVENT NUMBER EWX1400583
GBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:04 PM CDT | Areal Flood Advisory | EWX | Kinney, Maverick | 3 hr |
| Jun 19, 7:31 PM CDT | Special Weather Statement | EWX | Kinney | 59 min |
| Jun 19, 7:32 PM CDT | Flash Flood Warning | EWX | Maverick | 3 hr |
| Jun 19, 8:08 PM CDT | Flash Flood Warning | EWX | Kinney, Val Verde | 5 hr |
| Jun 19, 10:12 PM CDT | Flash Flood Warning | EWX | Kinney | 3 hr |
| Jun 20, 12:49 AM CDT | Flash Flood Warning | EWX | Kinney, Maverick | 3 hr |
| Jun 20, 1:09 AM CDT | Flash Flood Watch | EWX | Edwards, Kinney, Maverick, Val Verde | 11 hr |
| Jun 20, 1:56 AM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| Jun 20, 3:46 AM CDT | Flash Flood Warning | EWX | Edwards, Kinney, Maverick | 3 hr |
| Jun 20, 4:09 AM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| Jun 20, 6:41 AM CDT | River Flood Warning | EWX | Val Verde | 15 hr |
| Jun 20, 7:02 AM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| Jun 20, 7:10 AM CDT | Areal Flood Advisory | EWX | Edwards, Kinney, Maverick | 110 min |
| Jun 20, 10:12 AM CDT | Areal Flood Advisory | EWX | Edwards, Kinney, Maverick, Val Verde | 8 hr |
| Jun 20, 11:01 AM CDT | River Flood Warning | EWX | Val Verde | 10 hr |
| Jun 20, 11:47 AM CDT | River Flood Warning | EWX | Val Verde | 21 hr |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.